Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 73, NWS Pueblo, CO

June 29, 1997Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 29, 1997, 4:37 PM MDT for Prowers County, Colorado. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 29, 1997, 4:37 PM MDT (22:37 UTC)
Expired
Jun 29, 1997, 5:40 PM MDT
In force
63 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Prowers County, CO

The radar

The Pueblo radar (KPUX), 166 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.6 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1997-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1693 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1997-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 281 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1693 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
1053 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
281 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

210 
WUUS1 KPUB 292239
SVRPUB

COC099-292340-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
437 PM MDT SUN JUN 29 1997

* SEVERE THUNDERSTORM WARNING FOR
  PROWERS COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 540 PM MDT
 
* SOME LOCATIONS EFFECTED
  HIGHWAY 50 BETWEEN LAMAR AND GRANADA THROUGH 445 PM
  AND CROSSING HIGHWAY 385 NORTH OF BRISTOL BY 455 PM

* AT 435 PM RADAR SHOWED SEVERE STORMS 3 MILES WEST AND 10 MILES
  NORTHWEST OF GRANADA MOVING NORTHEAST AT 25 MPH.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THESE STORMS IS
LARGE HAIL AND DAMAGING WINDS.

REMEMBER...SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.

JKH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 1:52 PM MDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 29, 1:52 PM MDT, 2 hours 45 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
150 PM MDT SUN JUN 29 1997

THE PRIMARY FORECAST PROBLEM OF THE NIGHT IS DETERMINING IF DEEP
CONVECTION WILL BE SUSTAINED ON THE FAR EASTERN PLAINS.

THUNDERSTORMS OVERNIGHT IN KANSAS PRODUCED ENOUGH OUTFLOW THAT
THE LOWER ATMOSPHERE OVER EASTERN COLORADO WAS SUBSTANTIALLY
MODIFIED.   THE COOL...MOIST AIR HAS SLOWED AND LIMITED HEATING
ON THE PLAINS TODAY.  MEANWHILE...THE MODELS INDICATE A TREND
TOWARD WARMING MID LEVELS OVER THE NEXT 24 HOURS AS AN UPPER
RIDGE BUILDS OVER THE REGION.   THUS...THE RACE IS ON BETWEEN
DAYTIME HEATING ACTING ON HIGH LOW LEVEL MOISTURE OVER THE
EASTERN PLAINS AND STABILIZING DUE TO MID LEVEL WARMING.  THE ETA
SHOWS 1000+ J/KG CAPE AND RELATIVELY LOW CIN...BUT DOES NOT
GENERATE ANY PRECIPITATION.  CONVECTION HAS BEEN FAIRLY SHALLOW
AS OF EARLY AFTERNOON.  HOWEVER...IT IS HARD TO IMAGINE THAT AS
TEMPERATURES CLIMB INTO THE LOWER 90S OVER THE FAR EASTERN
PLAINS...WITH DEWPOINTS IN THE MID 50S...THAT DEEP CONVECTION
WILL NOT DEVELOP.  VERTICAL WIND SHEAR IS SUFFICIENT (AROUND 30-
40 KTS THRU THE LOWEST 4 KM) TO ORGANIZE THE STORMS SOMEWHAT...
AND DRYING MID LEVELS WILL HELP ALLOW STRONG DOWNDRAFTS.  WARM
TEMPERATURES ALOFT SHOULD MOSTLY INHIBIT HAIL PRODUCTION.

COVERAGE OF THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE
LIMITED...SINCE THERE APPEARS TO BE NO UPPER LEVEL FEATURE TO
HELP TRIGGER AND SUSTAIN CONVECTION.  HOWEVER...A DRYLINE IS IN
PLACE EXTENDING THROUGH HUERFANO AND LAS ANIMAS COUNTIES... WHICH
MAY HELP TO TRIGGER THUNDERSTORMS THIS AFTERNOON AND EVENING.
WITHOUT UPPER LEVEL SUPPORT...STORMS SHOULD DIE OUT BEFORE
MIDNIGHT.

WITH INCREASING SOUTHWEST FLOW IN THE MID LEVELS APPROACHING FROM
THE WEST...SURFACE WINDS HAVE INCREASED IN THE SAN LUIS VALLEY
THIS AFTERNOON AND THESE WINDS SHOULD PERSIST THROUGH MUCH OF THE
EVENING BEFORE DIMINISHING.

FWC TEMPERATURES AND POPS ARE IN THE BALLPARK.

HAYNES

In the hours before

Special weather statement, Jun 29, 11:44 AM MDT, 4 hours 53 minutes before
COZ060>081-300600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1140 AM MDT SUN JUN 29 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

...SEVERE THUNDERSTORMS POSSIBLE OVER THE FAR EASTERN PLAINS THIS
   AFTERNOON AND EVENING...

THUNDERSTORMS IN KANSAS OVERNIGHT PRODUCED AN OUTFLOW BOUNDARY
THAT PUSHED INTO EASTERN COLORADO...CAUSING THE LOWER ATMOSPHERE
TO BE COOLER AND MOISTER THAN EXPECTED...EAST OF THE MOUNTAINS.
THIS HIGHER LOW LEVEL MOISTURE WILL RESULT IN AN INCREASED CHANCE
OF THUNDERSTORMS THIS AFTERNOON AND EVENING...ESPECIALLY OVER THE
FAR EASTERN PLAINS.

MODERATE VERTICAL WIND SHEAR AND HIGH LOW LEVEL MOISTURE MAY ACT
TO PRODUCE A FEW SEVERE THUNDERSTORMS OVER KIOWA...PROWERS...BENT
AND BACA COUNTIES LATE THIS AFTERNOON AND EVENING.  THE PRIMARY
THREAT FROM THESE STORMS WILL BE DAMAGING WINDS.

SPOTTER ACTIVATION MAY BE NECESXSARY TODAY...MAINLY OVER KIOWA...
PROWERS...BENT AND BACA COUNTIES.

HAYNES
Special weather statement, Jun 29, 4:06 PM MDT, 31 minutes before
COZ081-292305-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
406 PM MDT SUN JUN 29 1997

...STRONG THUNDERSTORM OVER BACA COUNTY...

A STRONG THUNDERSTORM WILL MOVE TO THE VICINITY OF WALSH BY 430 PM.
AT 405 PM...THIS STORM WAS LOCATED 15 MILES SOUTHEAST
OF SPRINGFIELD AND WAS MOVING NORTHEAST AT 15 MPH.

EXPECT DEADLY LIGHTNING...SMALL HAIL...TORRENTIAL RAIN AND STRONG
GUSTY WINDS WITH THIS STORM.

IF THREATENING WEATHER APPROACHES...SEEK SHELTER IMMEDIATELY.

JKH
Special weather statement, Jun 29, 4:08 PM MDT, 29 minutes before
COZ081-292305-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
406 PM MDT SUN JUN 29 1997

...STRONG THUNDERSTORM OVER BACA COUNTY...

A STRONG THUNDERSTORM WILL MOVE TO THE VICINITY OF WALSH BY 430 PM.
AT 405 PM...THIS STORM WAS LOCATED 15 MILES SOUTHEAST
OF SPRINGFIELD AND WAS MOVING NORTHEAST AT 15 MPH.

EXPECT DEADLY LIGHTNING...SMALL HAIL...TORRENTIAL RAIN AND STRONG
GUSTY WINDS WITH THIS STORM.

IF THREATENING WEATHER APFPROACHES...SEEK SHELTER IMMEDIATELY.

JKH
Special weather statement, Jun 29, 4:18 PM MDT, 19 minutes before
COZ079-292310-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
418 PM MDT SUN JUN 29 1997

...STRONG THUNDERSTORMS MOVING ACROSS EASTERN BENT COUNTY...

STRONG THUNDERSTORMS WERE MOVING ACROSS EASTERN BENT COUNTY LATE
THIS AFTERNOON. AT 415 PM...PUEBLO RADAR INDICATED STRONG
THUNDERSTORMS FROM 7 MILES NORTHWEST OF HASTY TO 15 MILES SOUTHEAST
OF HASTY. THESE THUNDERSTORMS WERE MOVING TO THE EAST AT 15 MPH.

GUSTY WINDS...SMALL HAIL...BRIEF TORRENTIAL RAINS AND DEADLY
LIGHTNING ARE EXPECTED WITH THESE THUNDERSTORMS.

IF THREATENING WEATHER APPROACHES...SEEK SHELTER IMMEDIATELY.

JKH
Special weather statement, Jun 29, 4:20 PM MDT, 17 minutes before
COZ079-292310-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
418 PM MDT SUN JUN 29 1997

...STRONG THUNDERSTORMS MOVING ACROSS EASTERN BENT COUNTY...

STRONG THUNDERSTORMS WERE MOVING ACROSS EASTERN BENT COUNTY LATE
THIS AFTERNOON. AT 415 PM...PUEBLO RADAR INDICATED STRONG
THUNDERSTORMS FROM 7 MILES NORTHWEST OF HASTY TO 15 MILES SOUTHEAST
OF HASTY. THESE THUNDERSTORMS WERE MOVING TO THE EAST AT 15 MPH.

GUSTY WINDS...SMALL HAIL.f..BRIEF TORRENTIAL RAINS AND DEADLY
LIGHTNING ARE EXPECTED WITH THESE THUNDERSTORMS.

IF THREATENING WEATHER APPROACHES...SEEK SHELTER IMMEDIATELY.

JKH
Local storm report, Jun 29, 4:36 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
442 PM MDT SUN JUN 29 1997

TIME(MDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(MDT)  ....COUNTY LOCATION....

0432 PM    3 WSW STONINGTON          CO   1.00 INCH HAIL
06/29/97   BACA

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 2:32 PM MDTSevere Thunderstorm WarningPUBBaca63 min
Jun 29, 2:40 PM MDTSevere Thunderstorm WarningPUBOtero60 min
Jun 29, 3:30 PM MDTSevere Thunderstorm WarningPUBProwers65 min
Jun 29, 4:24 PM MDTSevere Thunderstorm WarningPUBBaca61 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.